Vermont, 2007

Heavy Snow and Winter Weather in Vermont, December 13, 2007

December 13, 2007 · NWS ALY · 3 events in 3 counties and zones

A low pressure system developed over the Ohio Valley on Wednesday, December 12th, and moved east northeast, off the northern mid Atlantic coast by late Thursday, December 13th. This spread significant snowfall into eastern New York and western New England, beginning Thursday morning, and persisting into Thursday evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system developed over the Ohio Valley on Wednesday, December 12th, and moved east northeast, off the northern mid Atlantic coast by late Thursday, December 13th. This spread significant snowfall into eastern New York and western New England, beginning Thursday morning, and persisting into Thursday evening.

Snowfall amounts ranged from 5 to 9 inches across southern Vermont.

The locally heavy snowfall led to early dismissals of many schools across the region, and created treacherous driving conditions for the Thursday evening commute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 13, 12:22 PM EST, 38 minutes earlier.

Area forecast discussion, Dec 13, 12:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1222 PM EST THU DEC 13 2007

.SYNOPSIS...
LOW PRESSURE...OVER THE UPPER OHIO VALLEY...WILL MOVE QUICKLY EAST
NORTHEAST AND REACH THE SOUTHERN NEW JERSEY COAST BY THIS EVENING.
HIGH PRESSURE WILL BUILD IN FOR FRIDAY AND MOST OF SATURDAY.
HOWEVER...ANOTHER STORM WILL DEVELOP OVER THE SOUTH CENTRAL
STATES...AND TRACK NORTHEAST INTO THE OHIO VALLEY BY EARLY SUNDAY.
ENERGY FROM THIS STORM WILL THEN RAPIDLY FORM ANOTHER STORM OFF THE
MID ATLANTIC COAST...WHICH WILL THEN TRACK UP ALONG THE NEW ENGLAND
COAST ON SUNDAY.

&&

.NEAR TERM /THROUGH 6 PM THIS EVENING/...
AS OF 1645Z...BAND OF MOD-HVY SNOW HAS REACHED NORTHERN PORTIONS OF
CAPITAL REGION...INTO SOUTHERN GREENS...NORTHERN BERKS...AND MOHAWK
VALLEY. WITHIN THIS INITIAL BAND...SNOWFALL RATES OF 1-2 INCHES PER
HOUR HAVE OCCURRED. THIS BAND SHOULD CONTINUE TO LIFT SLOWLY
NORTH...AND WEAKEN JUST A BIT AS IT ENCOUNTERS THE DEEPER DRY AIR TO
THE N. THUS...SNOWFALL RATES MAY STILL BECOME MODERATE TO BRIEFLY
HEAVY...BUT SHOULD REMAIN UNDER ONE INCH/HR WITHIN THE LAKE
GEORGE/SARATOGA SPRINGS REGION INTO SOUTHERN VT.

TO THE S/E...WITHIN THE WARNING AREA...STILL EXPECT TO SEE SNOWFALL
TOTALS OF 6-12 INCHES...WITH THE HEAVIEST AXIS JUST N OF KPOU...FROM
SE CATSKILLS INTO THE LITCHFIELD HILLS. THIS REGION HAS ALREADY
RECEIVED 2-4 INCHES THUS FAR...SO AT LEAST ANOTHER 3-6 IS
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THERE IS SOME
POSSIBILITY OF SLEET MIXING IN AT TIMES LATER THIS AFTERNOON ACROSS
SOUTHERN PORTIONS OF THE WARNING AREA...BUT STILL THINK
WARNING-LEVEL ACCUMS WILL OCCUR BY THEN.

SO...WILL NOT MAKE ANY CHANGES TO THE CURRENT ADVISORY/WARNING
CONFIGURATIONS...NOR THE SNOWFALL TOTALS AT THIS TIME.
HOWEVER...WILL NEED TO CLOSELY MONITOR THE NORTHERN BAND WITHIN THE
CAPITAL REGION...WHICH...IS IT PERSISTS LONGER...COULD CREATE
LOCALIZED SNOWFALL AMTS OF 6 INCHES OR SLIGHTLY HIGHER.

WILL ALSO LOWER MAX TEMPS ACROSS NORTHERN AREAS...WHERE CURRENT
TEMPS ARE IN THE LOWER TEENS...AND MAXES SHOULD ONLY REACH THE UPPER
TEENS TO NEAR 20.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
MAINLY DRY WEATHER EXPECTED EXCEPT FOR SOME LAKE EFFECT SNOW
SHOWERS DOWNWIND OF LAKE ONTARIO FRIDAY INTO FRIDAY EVENING.
ORIENTATION OF BANDS EXPECTED TO BE ACROSS SOUTHERN PORTIONS OF
WESTERN ADIRONDACKS AND NORTH SIDE OF MOHAWK VALLEY WITH FLOW
INITIALLY 275-285 ON FRIDAY AND THEN FLOW BECOMES MUCH MORE
NORTHWEST REACHING 320 BY LATE FRIDAY NIGHT WHICH WILL PULL ANY
LINGERING BANDS WEST OF FA. INSTABILITY IS ONLY CONDITIONAL AT
BEST AS AIRMASS IN WAKE OF COASTAL LOW IS NOT EXCEPTIONALLY COLD.
THUS DIFFERENTIAL IS LIMITED INITIALLY AND BY THE TIME DIFFERENTIAL
INCREASES LATE FRIDAY NIGHT...FLOW HAS ALREADY PULLED LAKE EFFECT
BANDS WEST OF FA. SNOWFALL AMOUNTS OF MAYBE A INCH OR SO EXPECTED
IN LAKE EFFECT ON FRIDAY INTO FRIDAY EVENING.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A SIGNIFICANT PATTERN CHANGE LOOKS TO TAKE PLACE IN THIS PERIOD. THE
RIDGE OVER THE SOUTHEAST...THAT HAS FORCED A STALLED OUT FRONT TO
BRING A SERIES OF NASTY OVERRUNNING EVENTS NOT ONLY IN OUR
AREA...BUT ACROSS MUCH OF THE NATIONS MID SECTION...WILL FINALLY
BREAK DOWN. AT THE SAME TIME...YET ANOTHER OF THE ENDLESS PACIFIC
DISTURBANCES...WILL PHASE WITH ENERGY WITH THE NORTHERN STORM TO
FORM A SURFACE STORM...FIRST NEAR THE LONE STAR STATE EARLY
SATURDAY. THIS TIME...THIS STORM WILL TRACK FURTHER EAST...AND
INITIALLY MOVE INTO THE SOUTHERN OHIO VALLEY BY LATE SATURDAY NIGHT.
UPON HITTING FRIGID AIR AND HIGH PRESSURE...WELL TO THE
NORTH...ENERGY FROM THIS STORM WILL RAPIDLY TRANSFER EASTWARD ALONG
THE TRIPLE POINT OR OCCLUSION...SOMEWHERE IN THE SOUTHERN MID
ATLANTIC AREA. A SECONDARY STORM WILL QUICKLY SPIN UP AS IT IS
FORECAST TO TRACK RIGHT ALONG THE COAST (OR POSSIBLY A HAIR INLAND).
AS THIS STORM MOVES FROM NEW JERSEY TO THE GULF OF MAINE ON
SUNDAY...IT WILL LIKELY DUMP A LOT OF SNOW OVER MUCH (IF NOT ALL)
OUR COUNTY WARNING AREA.

WE ARE CONFIDENT ABOUT THE EVOLUTION OF THE STORM AND INITIAL TRACK.
HOWEVER...THERE ARE STILL VARIATIONS IN THE ULTIMATE TRACK (AS IS
USUALLY THE CASE SEVERAL DAYS OFF). THE 00Z/06Z NAM MODELS ARE THE
OUTLIERS IN THE THEY TRACK THE SURFACE CYCLONE WELL TO OUR SOUTH AND
IMPLY A MISS OR JUST SOME LIGHT SNOW. (THE 06Z NAM DID TRACK THE
STORM A LITTLE FURTHER NORTH COMPARED TO THE 00Z VERSION).

HOWEVER...ALL OTHER OPERATIONAL MODELS INDICATE A DIFFERENT STORY.
THE TRACK IS MUCH FURTHER NORTH. IN FACT...THE EUROPEAN AND CANADIAN
GLOBAL MODEL TRACK IT INSIDE THE BENCH MARK (VERY CLOSE TO THE I-95
CORRIDOR). THE EUROPEAN TRACKS THE CORE OF THE STORM (MID LEVEL
PORTION) WELL TO THE WEST AND NORTH OF ALBANY.

MEANWHILE...THE 00Z GFS TRACKED THE COASTAL STORM VERY CLOSE TO THE
BENCHMARK...JUST A HAIR INSIDE TO THE WEST. THE MID LEVEL CORE
TRACKS VERY CLOSE TO THE I88/I87 CORRIDOR AND WOULD IMPLY THE BULLS
EYE OF ACCUMULATION JUST NORTH AND WEST OF THE CAPITAL DISTRICT...AS
THIS IS WHERE INTENSE FRONTOGENESIS INTERACTING WITH DEFORMATION
WOULD LIKELY PRODUCE INTENSE SNOW BANDS.

THE 00Z MREF PLUMES STILL INDICATE ALL SNOW FOR ALBANY...AND A QPF
RANGING FROM ABOUT HALF AN INCH TO 2 INCHES OF LIQUID EQUIVALENT.
THE MEAN QPF WAS AROUND AN INCH.

THE H850 ANOMALIES OFF THE GFS INDICATE A STANDARD DEVIATION OF -3
OVER OUR CWA...BUT THE GFS FORECAST HIGHER STANDARD DEVIATION OF
-5...IN AN AREA JUST SKIMMING OUR EASTERN ZONES.

SINCE WE WENT WITH A BLEND OF THE GFS/EUROPEAN TRACK...WE
REINTRODUCED SOME MIXING WITH SLEET WELL SOUTH AND EAST OF ALBANY.
IF THE EUROPEAN SOLUTION PANS OUT (AND IT TOO HAS BEEN FAIRLY
CONSISTENT WITH ITS TRACK) MIXING OF SLEET COULD REACH UP TO ALBANY.
THE OTHER MITIGATING FACTOR FOR ACCUMULATING SNOW COULD BE A
DOWNSLOPING EASTERLY COMPONENT (AT LEAST IN THE CAPITAL
DISTRICT)...ESPECIALLY IF THE EURO SOLUTION IS CORRECT.
HOWEVER...THIS WOULD ONLY BE DURING THE FRONT END OF THE STORM. ONCE
THE SURFACE LOW WERE TO DEEPEN AND APPROACH OUR LATITUDE...SOMETIME
SUNDAY MORNING...THE WIND WOULD TURN NORTH AND IF ANYTHING...SNOW
FALL AMOUNTS WOULD BE ENHANCED BY LOW LEVEL CONVERGENCE.

WITH THE STEEP PRESSURE GRADIENT ASSOCIATED WITH THIS STORM...WIND
MIGHT BECOME A BIT OF FACTOR...INITIALLY OVER THE HIGHER
TERRAIN...BUT EVERYWHERE AS THE STORM DEPARTS AND WIND BACKS TO THE
NORTHWEST. THIS WOULD PRODUCE SOME DRIFTING AND BLOWING OF THE FRESH
SNOW PACK.

NEEDLESS TO SAY...THE TRACK AND ULTIMATE QPF ARE STILL OPEN FOR
ERROR AND SO IS TRYING TO PINPOINT SPECIFIC SNOWFALL ACCUMULATIONS.
THE POTENTIAL IS THERE FOR A SIGNIFICANT SNOWSTORM SATURDAY NIGHT
INTO SUNDAY.

THE STORM SHOULD PRETTY MUCH BE HISTORY BY SUNDAY NIGHT...WITH THE
EXCEPTION OF SOME RESIDUAL LIGHT SNOW AND PERHAPS EVEN A BIT OF LAKE
EFFECT IN OUR WESTERN ZONES.

COLD HIGH PRESSURE IS FORECAST TO BLEED INTO OUR REGION MONDAY INTO
TUESDAY. IF THE GFS SOLUTION IS CORRECT...THIS HIGH WILL ACTUALLY
HOLD SWAY OVER MUCH OF OUR REGION THROUGH REMAINDER OF THE UPCOMING
WORK WEEK. WITH A FRESH SNOW PACK...TEMPERATURES WOULD START OUT
VERY COLD (ESPECIALLY AT NIGHT) AND THEN SLOWLY MODERATE BACK TO
SEASONABLE LEVELS BY WEEKS END. HOWEVER...THE 00Z EUROPEAN MODEL HAS
INTRODUCED A FLY IN THE OINTMENT...ANOTHER WAVE (A CLIPPER LIKE
FEATURE) DIVING TO OUR SOUTH AND REDEVELOPING INTO A COASTAL STORM
LATE WEDNESDAY INTO EARLY THURSDAY. IF THIS SOLUTION WERE PERFECTLY
CORRECT...LIGHT (OR EVEN MODERATE SNOW) WOULD FALL TO THE EAST OF
ALBANY...POSSIBLY EVEN WEST OF THE CAPITAL DISTRICT. WITH A LOT ON
OUR HANDS...FOR NOW...LEANED WITH THE GFS SOLUTION AND KEPT THINGS
DRY THROUGH THURSDAY.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
SNOW...HEAVY AT TIMES...WILL CONTINUE AT ALL TAF SITES DURING THE
AFTERNOON HOURS. BOTH CIGS AND VIS WILL REMAIN IFR AND LOCALLY LIFR
DURING TIMES OF HEAVIER SNOWFALL. A BIT OF SLEET MAY MIX IN AT
KPOU AT TIMES AFTER 20Z AS WELL. AFTER 00Z...STEADY SNOW WILL END
FROM WEST TO EAST ACROSS THE REGION. THERE MAY BE A LINGERING SNOW
SHOWER...OR EVEN A SLEET SHOWER AT KPOU...THROUGH ABOUT 04Z. FLYING
CONDITIONS WILL IMPROVE TO MVFR DURING THIS TIME.
HOWEVER...LINGERING LOW LEVEL MOISTURE WILL KEEP MVFR CIGS THROUGH
THE REMAINDER OF THE OVERNIGHT HOURS. WHILE OVC SKIES WILL REMAIN
DURING MUCH OF THE DAY FRIDAY...CIGS SHOULD RAISE BACK TO VFR LEVELS
AFTER SUNRISE. WINDS WILL GENERALLY BE LIGHT DURING THE AFTN THROUGH
THE OVERNIGHT...BUT WILL RISE UP TO 10 KTS FOR FRIDAY FROM THE
SOUTHWEST.

FRI...VFR. WDLY SCT SNOW SHOWERS.
SAT...VFR...INCREASING CLOUDS...SLIGHT CHC OF -SW LATE.
SAT NIGHT TO SUN...LIFR WITH SN LIKELY.
MON...VFR EXCEPT MVFR IN LAKE EFFECT -SW.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED THROUGH THE WEEKEND.

TODAYS EVENT WILL BE SNOW OR MOSTLY SNOW (POSSIBLY MIXED WITH A
TOUCH OF SLEET SOUTH) AND THEREFORE WILL HAVE NO IMPACT ON THE
WATERSHEDS. TEMPERATURES WILL REMAIN BELOW NORMAL SO LITTLE IF ANY
SNOW MELT WILL TAKE PLACE. DRY WEATHER IS EXPECTED FRIDAY INTO
SATURDAY. THEN...A POTENTIALLY MAJOR EAST COAST STORM LOOKS TO BRING
MORE SIGNIFICANT SNOWFALL TO THE REGION ON SUNDAY...WITH ANY MIXING
OF SLEET AGAIN CONFINED TO THE SOUTH OF ALBANY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR CTZ001-013.
NY...HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR NYZ058>061-063>066.
     SNOW ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT
     FOR NYZ038>040-047>054-082.
MA...HEAVY SNOW WARNING FROM 10 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR MAZ001-025.
VT...SNOW ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT EST TONIGHT
     FOR VTZ013>015.

&&

SYNOPSIS...HWJIV
NEAR TERM...KL
SHORT TERM...11
LONG TERM...HWJIV
AVIATION...FRUGIS
HYDROLOGY...HWJIV
Hazardous weather outlook, Dec 13, 3:55 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
355 AM EST THU DEC 13 2007

CTZ001-013-MAZ001-025-NYZ058>061-063>066-141200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
355 AM EST THU DEC 13 2007

...HEAVY SNOW WARNING IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND THE SOUTHEAST AND CENTRAL
CATSKILLS...MID HUDSON VALLEY AND TACONICS OF EAST CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER MUCH MORE POWERFUL STORM MAY PRODUCE A SIGNIFICANT
SNOWFALL SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 2 INCHES OR
MORE TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE SEVERE
WEATHER REPORT FORM ON THE INTERNET.

NYZ038>040-047>054-082-VTZ013>015-141200-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
355 AM EST THU DEC 13 2007

...SNOW ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK
VALLEY...NORTHEAST CATSKILLS AND GREATER CAPITAL DISTRICT OF EAST
CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER MUCH MORE POWERFUL STORM MAY PRODUCE A SIGNIFICANT
SNOWFALL SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 2 INCHES OR
MORE TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE SEVERE
WEATHER REPORT FORM ON THE INTERNET.

NYZ032-033-041>043-083-084-141200-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
355 AM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
LAKE GEORGE SARATOGA REGION OF EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A POWERFUL STORM MAY PRODUCE A SIGNIFICANT SNOWFALL SATURDAY
NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 2 INCHES OR
MORE TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE SEVERE
WEATHER REPORT FORM ON THE INTERNET.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Western Windham

When
December 13, 1:00 PM EST to 7:30 PM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

A low pressure system tracked from the lower Ohio Valley on Wednesday, December 12th, to off the northern Mid Atlantic coast by Thursday evening, December 13th. This spread a swath of moderate to heavy snowfall across portions of southern Vermont during Thursday afternoon, before tapering off Thursday evening.

Snowfall amounts of around 7 to 8 inches fell across Windham County.

This heavy snowfall led to treacherous travel conditions for the Thursday evening commute, as many roads became impassable. In addition, early dismissals of numerous schools and businesses occurred as a result of the heavy snowfall.

Winter Weather, Bennington

When
December 13, 1:00 PM EST to 7:30 PM EST
Where
Bennington forecast zone
Reported by
COOP Observer
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

A low pressure system traveled from the lower Ohio Valley on Wednesday, December 12th, to off the northern Mid Atlantic coast by Thursday evening on December 13th.

This storm system spread a swath of moderate to locally heavy snowfall across southern Vermont during Thursday afternoon, before tapering off Sunday evening.

Snowfall amounts ranged from 5 to 9 inches across Bennington County.

This heavy snowfall led to treacherous travel conditions for the Thursday evening commute, as many roads became impassable. In addition, early dismissals of numerous schools and businesses occurred as a result of the heavy snowfall.

Winter Weather, Eastern Windham

When
December 13, 1:00 PM EST to 7:30 PM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

A low pressure system traveled from the lower Ohio Valley on Wednesday, December 12th, to off the northern Mid Atlantic coast by Thursday evening on December 13th.

This storm system spread a swath of moderate to locally heavy snowfall across southern Vermont during Thursday afternoon, before tapering off Sunday evening.

Snowfall amounts ranged from 5 to 9 inches across eastern Windham County.

This heavy snowfall led to treacherous travel conditions for the Thursday evening commute, as many roads became impassable. In addition, early dismissals of numerous schools and businesses occurred as a result of the heavy snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63573, 63575, 63576.